Does cyclophosphamide cause heart problems?
The incidence of acute heart failure is anywhere between 7% and 33% of patients receiving a total dose of more than 150 mg/kg cyclophosphamide. Fatal cyclophosphamide cardiomyopathy varies between 2% and 17% depending on different dosing regimens and patient populations.
Does Cytoxan cause heart damage?
Other chemotherapy drugs that may cause cardiac toxicity are: Cyclophosphamide (Cytoxan®) Fluorouracil (5-FU) Mitoxantrone (Novantrone®)
What is the most common side effect of cyclophosphamide?
Nausea, vomiting, loss of appetite, stomach ache, diarrhea, or darkening of the skin/nails may occur. Nausea and vomiting can be severe. In some cases, drug therapy may be necessary to prevent or relieve nausea and vomiting.
Is chemo induced cardiomyopathy reversible?
Trastuzumab (Herceptin®). This type of chemotherapy medication is used to treat breast cancer and can cause cardiomyopathy. In many cases, once you stop taking it, the cardiomyopathy should partially or fully go away.
What causes cardiotoxicity with cyclophosphamide?
Previous and/or contaminant anthracycline treatment, previous radiation, age older than 50 years, and the presence of left ventricular (LV) dysfunction [1, 4] are the risk factors of drug-induced cardiotoxicity.
Can cyclophosphamide cause lung damage?
Cyclophosphamide is a chemotherapeutic agent with the potential to cause pulmonary toxicity, most commonly in the form of diffuse alveolar damage.
How can I protect my heart during chemo?
Stay healthy after treatment
- Get to and stay at a healthy weight.
- Get regular exercise.
- Eat a healthy diet, with an emphasis on fruits, vegetables, and whole grains.
- Get recommended cancer screenings.
- Create a survivorship care plan.
- Keep your follow-up appointments.
- Take care of your emotional health.
How toxic is cyclophosphamide?
Clinically, damage to the bladder (haemorrhagic cystitis), immunosuppression (when not desired) and alopecia are the most significant toxicities associated with cyclophosphamide. Cardiotoxicity is also a possibility when very high doses are given.
Can cyclophosphamide cause shortness of breath?
In 100 people receiving Cyclophosphamide, Docetaxel, 3 or fewer may have: Damage to the heart or heart failure which may cause shortness of breath, swelling of ankles, cough or tiredness.
How can I keep my heart healthy during chemo?
During treatment, eat healthy. Go for a well-balanced diet of fruits, vegetables, some carbohydrates, and protein-rich foods like meat, fish and poultry. Avoid foods with too much salt, added sugar, and saturated fats or trans fats. Eating a balanced, low-cholesterol diet can also help prevent heart disease.
Can cyclophosphamide cause lung fibrosis?
Discussion: Cyclophosphamide is an alkylating agent that has been associated with interstitial pneumonia and pulmonary fibrosis. The frequency of these unwanted effects is <1%.
Is chemotherapy hard on the heart?
Some types of chemotherapy (primarily in a class of drugs called anthracyclines) weaken the heart muscle from a buildup of calcium and other chemical reactions in the body that release harmful free radicals. Thus, chemotherapy side effects include cardiomyopathy (an enlargement) or congestive heart failure.
Is there a case report for cyclophosphamide induced cardiomyopathy?
1. J Investig Med High Impact Case Rep. 2013 Jan 1;1 (1):2324709613480346. doi: 10.1177/2324709613480346. eCollection 2013 Jan-Mar. Cyclophosphamide-Induced Cardiomyopathy: A Case Report, Review, and Recommendations for Management.
Is there a minimum dose of cyclophosphamide that is safe?
Cyclophosphamide has been used for several decades, but the pathophysiology of cyclophosphamide-induced cardiac toxicity remains poorly understood. The minimum dose for cardiac toxicity is still not known, although there are no reports of cyclophosphamide toxicity at less than 100 mg/kg.
How long can you take cyclophosphamide for heart failure?
The patient was started on cyclophosphamide 50 mg/kg intravenously daily for 4 days with mesna protection for hemorrhagic cystitis. By day 4, she became thrombocytopenic and neutropenic prompting the initiation of filgastrim. On day 5, she developed clinical heart failure with rapid deterioration over the next 24 hours.
What is the mechanism of cyclophosphamide-induced cardiac toxicity?
The precise mechanism of cyclophosphamide-induced cardiac toxicity has not been established. Cyclophosphamide metabolites are believed to cause oxidative stress and direct endothelial capillary damage with resultant extravasation of proteins, erythrocytes, and toxic metabolites (Figure 2).